Iowa, 2011

Tornadoes and Hail in Iowa, April 9, 2011

April 9, 2011 · NWS DMX · 29 events in 7 counties and zones

S. during the day on the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic weather pattern set up over the central U.S. during the day on the 9th. A deep trough formed aloft over the southeast U.S. with a strong southwest flow setting up over Iowa at all levels. During the afternoon and evening, the low level jet increased steadily and reached 50 to 70 kts by midnight. Considerable moisture advection took place with surface dewpoints rising into the low to middle 60s by evening. A strong warm front lifted north into Iowa during the afternoon. By the early evening hours it extended from west central Iowa into the east central and southeast counties of the state. This front served as a focusing mechanism for thunderstorm development. A strong elevated mixed layer was in place over the state during the afternoon of the 9th. This kept convection from developing until the evening hours. The freezing level was quite high for mid April, around 13,000 feet. By early evening, at the initiation of storm development, the atmosphere had become very unstable. Lifted indices were in the -9 to -12 C range with elevated CAPE feeding into the state in the 3000 to 5000 J/kg range. The atmosphere was very sheared with effective shear of 60 to 65 kts. As the moisture increased, precipitable water values increased to between 0.8 and 1.1 inches. There was considerable downdraft CAPE available, with 1100 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 1000 J/kg. The effective helicity in the low layers of the atmosphere was around 800 J/Kg. The LCL was around 1250 meters. Thunderstorms developed along the warm frontal boundary during the very late afternoon and evening hours. The storms formed more as discrete supercells rather than forming into a line. The strongest supercells moved through Onawa County along the northern Crawford County line into Sac County. Another strong supercell moved through Kossuth County. In addition to the tornadoes that occurred, there were scattered reports of hail ranging from golf ball to baseball size with the storms. There were a few reports of wind damage, however most of the damage that occurred was tornadic in nature. On the north edge of the storms, what appeared to be a gravity wave lifted northeast along the back side of the line. It produced a wind gust of near 60 MPH for a short period of time in Emmet County. Several tornadoes touched down across western into northwest Iowa. In Sac County, an EF3 tornado touched down with peak winds of 140 MPH. The path length was about 13 miles long and reached a mile in width at its widest. The tornado began north of Odebolt and ended about 6 miles northwest of Early. Damage was done to a farmstead and one home was totally destroyed. Shortly before that, a tornado touched down in Crawford County from northwest of Ricketts to to about 4 miles northeast of Schleswig. Damage was done to farmsteads along its path. Another tornado touched down in Sac County northwest of Odeboldt and tracked to just northeast of Early. This tornado had winds of 132 MPH, EF2 strength, with a half mile wide peak width. It was on the ground for about 13 miles. In what was the longest tornado track of the day, about 30 miles in length, a tornado touched down just west of Nemaha and tracked to about 3 1/2 miles southwest of Havelock through Sac, Buena Vista, and Pocahontas Counties. The tornado was EF3 in strength and had a peak width of 2 to 3 miles. Major damage occurred along the route with hog buildings destroyed, several farmsteads damaged or destroyed, and residential damage reported. A turkey containment was destroyed, with the building completely removed. Numerous hogs died in the tornado was well. There were at least 4 satellite tornadoes associated with this long track tornado. Two of the satellite tornadoes were a cyclonic/anticyclonic pair as they pushed north into Pocahontas County. Another tornado, related to the same parent cell, tracked southeast and crossed paths with the long track tornado in Pocahontas County. This tornado had peak winds of 170 MPH and was rated EF4. Several farmsteads were destroyed by the tornado. The path width was nearly 600 yards wide. Yet another tornado touched down in Sac County northwest of Nemaha, and tracked to about 9 miles northeast of Nemaha. It was on the ground for about 12 miles and had a peak width of 1/2 mile. Damage was done to farms and a hog confinement building. In Kossuth County, a tornado touched down briefly south of Algona and was on the ground for about a mile. It was 200 yards wide and was EF1 strength with 90 MPH winds. A smaller tornado touched down briefly southwest of Algona in Kossuth County. Damage occurred to a hog confinement building and to power lines. Following the NWS storm survey, there were two other tracks of EF-0 strength tornadoes discovered. One occurred in farm fields of Sac County, north-northwest of Odebolt. The path was about a mile long and 200 yards wide at its widest, with peak winds estimated at 65 MPH. The tornado had an erratic track which actually looped back on itself. Another tornado touched down in farm fields in Pocahontas County. It was also an EF-0 tornado with a path length of about 2.5 miles and maximum width of 250 yards. Winds with the tornado were around 100 MPH. Governor Terry Branstad proclaimed a State Disaster Declaration for Buena Vista, Sac, Calhoun, and Pocahontas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 5:30 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 9, 5:30 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT APR 9 2011

...SEVERE WEATHER LIKELY TONIGHT AND SUNDAY OVER PORTIONS OF CENTRAL
IOWA...

.SHORT TERM /TONIGHT/...
CONCERNS REMAIN SEVERE WEATHER. MODELS CONTINUE TO FOCUS DEVELOPMENT
WEST NORTHWEST THIS EVENING WITH INTENSIFICATION EXPECTED DURING THE
EVENING HOURS. WARM FRONT SHOULD LIFT TO NEAR US 20 OVER THE NEXT
FEW HOURS. EXPECTING SFC MOISTURE CONVERGENCE OVER EASTERN
NEBRASKA/WESTERN IA TO ACT AS INITIATION ZONE AND ALSO AS AREA WHICH
SHOULD INTENSIFY AS EVENING CONTINUES. DISCRETE SUPERCELLS SHOULD
CONGEAL INTO AN AREA OF SUPERCELLS/STORMS ALONG THE WARM FRONTAL
BOUNDARY. CORFIDI VECTORS SUGGEST AN EAST/SOUTHEAST PROGRESSION
ALONG THE BOUNDARY THROUGH THE NIGHT. WITH SFC HELICITY REMAINING
FAVORABLE ALONG THE BOUNDARY AND DYNAMICS STRONG...STORMS SHOULD
HAVE LITTLE TROUBLE BEING MAINTAINED OVERNIGHT....ESPECIALLY NORTH.
LOWS WILL REMAIN RATHER WARM IN THE MID 60S SOUTH AND MID TO UPPER
50S NORTH...CLOSER TO THE WET BULB TEMPS THERE. WINDS OVERNIGHT WILL
REMAIN BRISK WITH SOUTH WINDS AT 15 TO 25 GUSTS TO 30 MPH OR HIGHER
AT TIMES.

.LONG TERM /SUNDAY THROUGH SATURDAY/...MAIN FORECAST CONCERN IS WITH
STRONG TROUGH AND SURFACE LOW PRESSURE SYSTEM TO PUNCH ACROSS THE
STATE ON SUNDAY.  MODELS IN DECENT AGREEMENT WITH TIMING OF SURFACE
LOW AND COLD FRONT TOMORROW. LEANED TOWARD A BLEND OF GFS/SREF
TOMORROW INTO MONDAY...THEN MAINLY ECMWF/GFS TUESDAY THROUGH THE END
OF THE WEEK.

SUNDAY...MODELS ARE MUCH QUICKER IN PUSHING DRY LINE EAST AND
PUTTING MUCH OF THE FORECAST AREA IN THE DRY SLOT SUNDAY.
INSTABILITY INCREASES ACROSS THE EASTERN PORTIONS OF THE FORECAST
AREA AND STORMS LOOK TO QUICKLY DEVELOP PAST 18Z. HAVE HIGHEST
POPS ACROSS THE EAST TO NORTHEAST WHERE THE LATEST DAY 2 MODERATE
RISK IS LOCATED. FAIRLY SHARP GRADIENT WITH POPS TOMORROW AS WITH
THE DRY SLOT PUNCHING IN AHEAD OF THE COLD FRONT. FROPA LOOKS TO
BE LATE AFTERNOON TO EARLY EVENING AND WINDS BEHIND FRONT ARE
LIKELY TO BE STRONG. VERY TIGHT PRESSURE GRADIENT AND GOOD PUNCH
OF POTENTIAL VORTICITY ADVECTION DIRECTLY BEHIND THE FRONT AND SO
INCREASED WINDS DURING THE AFTERNOON AND EVENING HOURS SUNDAY TO
REFLECT THIS TREND. COULD SEE SOME GUSTS TO NEAR 45-50KTS SUNDAY
AFTERNOON WITH AT 850MB RANGING CLOSE TO 60KTS.

MONDAY...ANOTHER STRONG WINDY DAY IS FORECAST WITH WINDS ATOP THE
MIXED LAYER AROUND 30-40KTS AND LIKELY WILL MIX DOWN THROUGH THE
AFTERNOON HOURS BEFORE DECOUPLING BY 23Z OR SO. KEPT WITH THE LIGHT
RAIN IN THE CAA REGIME OVERNIGHT SUNDAY INTO MONDAY MORNING ACROSS
NORTHERN IOWA...WHERE SOME LOW LEVEL MOISTURE RETURNS ALONG WITH
SOME SOME WEAK LIFT.

TUESDAY INTO WEDNESDAY...SURFACE HIGH PRESSURE BUILDS INTO THE
REGION ON TUESDAY AND PROVIDES A DRY AND MILD DAY FOR TUESDAY. A
WEAK UPPER LEVEL SHORTWAVE RIDES UP ALONG THE RIDGE DURING THE DAY
WEDNESDAY AND PROVIDES A DECENT SHOT OF POPS ACROSS THE NORTH
WEDNESDAY AFTERNOON INTO THE EVENING. NOT IMPRESSED WITH ANY
SEVERE WEATHER PARAMETERS...BUT THERE IS AT LEAST SOME WEAK
ELEVATED INSTABILITY WITH THIS SYSTEM AND MENTIONED THUNDER
WEDNESDAY NIGHT.

THURSDAY INTO SATURDAY...LATEST GFS/ECMWF ARE IN DECENT AGREEMENT
WITH STRONG CLOSE UPPER LOW LATE THURSDAY INTO FRIDAY.  ECMWF IS
FURTHER SOUTH THAN GFS BUT ARE IN FAIR AGREEMENT FOR BEING DAY 7.
HAVE MENTION OF SLIGHT POPS FRIDAY NIGHT INTO SATURDAY ON THE
BACKSIDE OF THIS NEXT UPPER LOW LATE IN THE WEEK.

&&

.AVIATION...
WARM FRONT EXTENDS FROM KDNS TO NEAR KMCW AT 2330Z AND WILL CONTINUE
TO LIFT NORTH INTO MN.  STORMS ARE FIRING IN ERN NEB AHEAD OF A DRY
LINE AND THESE STORMS WILL QUICKLY LIFT OFF TO THE NORTHEAST.  THESE
STORMS WILL ALSO QUICKLY BECOME SEVERE PRODUCING STRONG WIND GUSTS
AND LARGE HAIL.  THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THIS WILL
LIFT NORTHEAST OVERNIGHT AND THROUGH SUNDAY DRAGGING A COLD FRONT
ACROSS THE TAF LOCATIONS.  STRONG STORMS WILL ONCE AGAIN DEVELOP
SUNDAY MORNING INTO THE AFTERNOON AS THE FRONT PUSHES ACROSS THE
STATE.  WINDS BEHIND THE FRONT WILL INCREASE DRAMATICALLY OUT OF THE
WEST OR SOUTHWEST AT 28G38KTS.  THE WIND WILL SHIFT TO THE NORTHWEST
AFTER THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...KLP
AVIATION...FAB
Hazardous weather outlook, Apr 9, 4:07 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SAT APR 9 2011

IAZ004>007-015>017-023>028-033>039-044>048-057>059-101715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS
NORTHERN IOWA. A MODERATE RISK OF SEVERE WEATHER EXISTS IN NORTHERN
AND CENTRAL IOWA DURING THIS TIME. THE POTENTIAL FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL EXIST FOR THE
AREA...ESPECIALLY THIS EVENING.

RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE UPPER
DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE
ON SUNDAY AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 35.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRY LINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION IS EXPECTED THIS EVENING AND AGAIN ON SUNDAY
AFTERNOON.

IAZ050-062-075-086-097-101715-
TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

DEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...
ESPECIALLY NORTH OF HIGHWAY 30 WHERE A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK FOR SEVERE WEATHER EXISTS SUNDAY AFTERNOON INTO
THE EARLY EVENING. STRONG AND POTENTIALLY LONG TRACKED
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND AGAIN
ON SUNDAY AFTERNOON.

IAZ049-060-061-070>074-081>085-092>096-101715-
MARSHALL-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SLIGHT
RISK OF SEVERE WEATHER...MAINLY WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 80. LARGE HAIL...DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS TONIGHT WITH A FEW TORNADOES POSSIBLE DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ON SUNDAY. THE THREAT
FOR A FEW TORNADOES...LARGE HAIL AND DAMAGING WINDS CONTINUES FOR
SUNDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF I-35.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND AGAIN ON
SUNDAY AFTERNOON.

REV

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 13 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Tornado, Crawford

When
April 9, 6:37 PM CST to 6:38 PM CST
Where
Crawford County, 6.09 mi NW of Ricketts to 6.02 mi NW of Ricketts
Rating
EF1
Path length
0.69 mi
Path width
75 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.196, -95.649

Reports of power lines taken down by tornado.

Tornado, Sac

When
April 9, 7:23 PM CST to 7:55 PM CST
Where
Sac County, 2.55 mi NNW of Odebolt to 2.03 mi E of Schaller
Rating
EF3
Path length
10.14 mi
Path width
1,760 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
42.355, -95.286

Tornado moved northeast for nearly 4 miles before abruptly turning north northwest for the remainder of the path. Lots of debris and power outages. Numerous homes damaged or destroyed.

Tornado, Sac

When
April 9, 7:29 PM CST to 7:54 PM CST
Where
Sac County, 4.02 mi NNE of Odebolt to 0.27 mi N of Early
Rating
EF2
Path length
8.34 mi
Path width
660 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.375, -95.242

Multiple homes damaged along the track of the storm. Storm passed through the town of Early before quickly dissipating.

Tornado, Sac

When
April 9, 7:38 PM CST to 7:40 PM CST
Where
Sac County, 5.85 mi SSW of Early to 5.36 mi SSW of Early
Rating
EF0
Path length
0.63 mi
Path width
100 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.395, -95.203

Brief tornado that did a small loop as it tracked just west of due north. Stayed primarily in agricultural fields.

Hail, Sac

When
April 9, 7:41 PM CST
Where
Sac County, 0.86 mi SW of Early
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.460, -95.160

Hail, Sac

When
April 9, 7:48 PM CST
Where
Sac County, 0.69 mi S of Early
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.460, -95.150

Hail, Sac

When
April 9, 7:48 PM CST
Where
Sac County, 1.38 mi S of Schaller
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.480, -95.300

Trees and power lines were also downed.

High Wind, Emmet

When
April 9, 8:00 PM CST to 10:00 PM CST
Where
Emmet forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Hail, Sac

When
April 9, 8:08 PM CST
Where
Sac County, 2.76 mi N of Early
Measured
2 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
42.510, -95.150

Windshields were broken.

Tornado, Sac

When
April 9, 8:08 PM CST to 8:24 PM CST
Where
Sac County, 2.5 mi W of Nemaha to 6.11 mi ENE of Nemaha
Rating
EF2
Path length
8.42 mi
Path width
2,200 yd
Continued into
Buena Vista, Ia (FSD)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
42.519, -95.129

This long track tornado touched down in Sac County and crossed the border into Buena Vista County. This large tornado occurred in conjunction with many satellite tornadoes producing a large and varying debris field.

Tornado, Sac

When
April 9, 8:24 PM CST to 8:26 PM CST
Where
Sac County, 5.91 mi ENE of Nemaha to 7.15 mi ENE of Nemaha
Rating
EF2
Path length
1.25 mi
Path width
220 yd
Continued into
Buena Vista, Ia (FSD)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.556, -94.974

This was the first satellite tornado that developed in far northern Sac County producing a narrow but strong swath of damage as it crossed into Buena Vista County.

Tornado, Pocahontas

When
April 9, 8:31 PM CST to 9:07 PM CST
Where
Pocahontas County, 4.44 mi WNW of Fonda to 1.22 mi N of Ware
Rating
EF3
Path length
17.17 mi
Path width
2,640 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
42.594, -94.915

This is a continuation of a large wedge tornado. This tornado started in Sac County, clipped southeast Buena Vista County and continued in Pocahontas County. This tornado continued to produce numerous satellite tornadoes through Pocahontas County. This produced an unusual and varying debris field.

Tornado, Pocahontas

When
April 9, 8:54 PM CST to 9:01 PM CST
Where
Pocahontas County, 4.67 mi NNE of Varina to 5.59 mi SSW of Ware
Rating
EF4
Path length
3.2 mi
Path width
587 yd
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
42.729, -94.856

An intense EF4 satellite tornado on the west flank of a large wedge tornado passing through western Pocahontas county. This tornado approached from the northwest and completely destroyed a home leaving little debris at the site. Grove of mature hardwood trees near the home was decimated and debarked and a large combine in the machine shed was tossed and rolled several hundred feet. This tornado also absorbed the circulation of an EF2 satellite tornado.

Tornado, Pocahontas

When
April 9, 8:55 PM CST to 8:58 PM CST
Where
Pocahontas County, 4.56 mi ENE of Varina to 5.87 mi ENE of Varina
Rating
EF1
Path length
1.58 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.690, -94.814

This was a cyclonic tornado of a pair of tornadoes that travelled on the east side of a large wedge tornado that moved through Pocahontas County.

Tornado, Pocahontas

When
April 9, 8:55 PM CST to 8:58 PM CST
Where
Pocahontas County, 4.6 mi ENE of Varina to 5.74 mi ENE of Varina
Rating
EF1
Path length
1.64 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.691, -94.814

This was the anticyclonic tornado of a pair of tornadoes that moved on the east side of a large wedge tornado passing through western Pocahontas County.

Tornado, Pocahontas

When
April 9, 8:56 PM CST to 8:58 PM CST
Where
Pocahontas County, 5.17 mi ENE of Varina to 5.69 mi SSW of Ware
Rating
EF2
Path length
0.9 mi
Path width
146 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.711, -94.814

A short but relatively intense tornado. This was a satellite tornado to a large wedge tornado that moved through western Pocahontas County. This tornado became absorbed into the circulation of another powerful satellite tornado that moved in from the west.

Hail, Pocahontas

When
April 9, 9:03 PM CST
Where
Pocahontas County, 2.57 mi NW of Ware
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.830, -94.800

Tornado, Pocahontas

When
April 9, 9:08 PM CST to 9:13 PM CST
Where
Pocahontas County, 3.4 mi WNW of Westview to 3.2 mi SE of Ware
Rating
EF1
Path length
2.42 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.734, -94.744

This relatively brief tornado travelled mostly through open country with limited damage.

Hail, Pocahontas

When
April 9, 9:09 PM CST
Where
Pocahontas County, 1.47 mi NNW of Pocahontas
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.750, -94.680

Thunderstorm Wind, Worth

When
April 9, 9:30 PM CST
Where
Worth County, 5.26 mi SE of Tenold
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Newspaper
Coordinates
43.359, -93.338

Large barn destroyed with damage of $250,000-300,000.

Hail, Pocahontas

When
April 9, 9:35 PM CST
Where
Pocahontas County, Laurens
Measured
2.75 in hail
Property damage
$75,000
Reported by
Public
Coordinates
42.850, -94.850

The public reported baseball size hail and some minor urban flooding.

Thunderstorm Wind, Worth

When
April 9, 9:39 PM CST
Where
Worth County, 2.89 mi NW of Fertile
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.300, -93.470

A grain bin was blown over with power lines also downed.

Hail, Worth

When
April 9, 10:00 PM CST
Where
Worth County, 2.07 mi S of Northwood Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.420, -93.180

Tornado, Kossuth

When
April 9, 10:19 PM CST to 10:21 PM CST
Where
Kossuth County, 2.39 mi W of St Joseph to 1.64 mi WNW of St Joseph
Rating
EF1
Path length
0.79 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.923, -94.277

Short duration tornado that produced damage to a hog confinement building.

Hail, Palo Alto

When
April 9, 10:30 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.110, -94.680

Nickel to quarter size hail reported.

Hail, Kossuth

When
April 9, 10:32 PM CST
Where
Kossuth County, 0.69 mi S of Algona
Measured
2 in hail
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
43.060, -94.230

A funnel cloud was also reported.

Hail, Kossuth

When
April 9, 10:51 PM CST
Where
Kossuth County, 2.61 mi WNW of Seneca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.310, -94.430

Hail, Kossuth

When
April 9, 11:10 PM CST
Where
Kossuth County, 0.85 mi SE of Lone Rock
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.210, -94.310

Hail, Kossuth

When
April 9, 11:21 PM CST
Where
Kossuth County, 0.69 mi N of Bancroft
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.290, -94.220

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283460, 283214, 283213, 286082, 283143, 283145, 283152, 283138, 283153, 283446, 283456, 283449, 283450, 286538, 286544, 286555, 283154, 286083, 283155, 291008, 283156, 283170, 283157, 283451, 283158, 283160, 283161, 283162, 283163.